New Mexico, 2010

High Wind in New Mexico, December 30, 2010

December 30, 2010 · NWS EPZ · 3 events in 3 counties and zones

A powerful upper low digging out of the Pacific Northwest brought a strong cold front with damaging winds gusts of up to 76 mph to the region.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A powerful upper low digging out of the Pacific Northwest brought a strong cold front with damaging winds gusts of up to 76 mph to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 30, 3:45 AM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Dec 30, 3:45 AM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
345 AM MST THU DEC 30 2010

.SYNOPSIS...
A POWERFUL UPPER LOW OVER THE GREAT BASIN IS KICKING OFF QUITE A
WINTER STORM FOR THE AREA TODAY AND WILL LAST INTO FRIDAY BEFORE
MOVING INTO THE CENTRAL PLAINS. THE IMPACT OF THIS STORM WILL BE
FELT UP IN THE MOUNTAINS AREAS TODAY WITH HEAVY SNOW AND STRONG
WINDS CREATING BLIZZARD CONDITIONS...AND ACROSS THE LOWLANDS WITH
VERY STRONG WINDS...BLOWING DUST AND PERHAPS A FEW FLURRIES BY LATE
THIS AFTERNOON AND TONIGHT. MUCH COLDER TEMPERATURES WILL MOVE IN
FOR FRIDAY AND SATURDAY...WITH HIGHS AROUND 15 TO 20 DEGREES BELOW
NORMAL. SUNDAY INTO NEXT WEEK WILL SEE A SLOW WARMUP WITH
TEMPERATURES BACK TO NORMAL BY MONDAY AND TUESDAY.

&&

.DISCUSSION...
COMPLEX WINTER STORM SYSTEM NOW UNDER WAY WITH MOUNTAIN AREAS
GETTING SNOW AND BLOWING SNOW. INITIAL PACIFIC COLD FRONT NOW
THROUGH THE AREA WITH JUST A FEW SHOWERS AS THE RESULT. POWERFUL
UPPER LOW OVER SOUTHERN IDAHO AND WILL OVER THE FOUR CORNERS AREA BY
LATE THIS AFTERNOON AND OVER THE CENTRAL PLAINS BY MID DAY FRIDAY.
ASSOCIATED ARCTIC FRONT OVER CENTRAL UTAH AND ARIZONA WILL RAPIDLY
SPREAD SOUTHEAST TODAY AND BE THROUGH THE CWA BY EARLY THIS EVENING.
AHEAD OF THIS FRONT SHOWERS ARE SLOWLY MOVING INTO THE AREA. RADAR
AND WEBCAMS ARE SHOWING SOME SNOW SHOWERS OVER THE MOUNTAIN ZONES.
SNOW LEVELS RIGHT NOW ARE AROUND 6000 FEET AND WILL SLOWLY FALL
UNTIL THE ARCTIC FRONT PUSHES THROUGH...WHEN THEY WILL FALL TO THE
SURFACE. MODERATE WINDS HAVE KEPT UP ALL NIGHT AND SHOULD SHARPLY
INCREASE LATE MORNING AND AFTERNOON WITH STRONG PRESSURE FALLS OVER
SOUTHERN COLORADO AND NORTHEAST NEW MEXICO. THE HIGH WIND AND
BLIZZARD WARNINGS WILL BE KEPT GOING INTO TONIGHT. ENVIRONMENT STILL
LOOKS GOOD FOR MOUNTAIN HEAVY SNOW...WITH 5-10 INCHES STILL
EXPECTED. SOME PORTIONS OF HIGHER WESTERLY EXPOSED TERRAIN IN THE
GILA AREA COULD SEE UP TO 12-14 INCHES.

DICEY FORECAST FOR THE LOWLANDS FIRST TWO PERIODS. MOST STATIONS
STILL IN THE LOWER 40S AND WILL NEED THE ARCTIC FRONT TO GET DOWN TO
SNOW PARAMETERS. WILL LET THE BOOTHEEL RIDE WITH SNOW ADVISORY AS
MUCH OF THE TERRAIN IS A BIT HIGHER AND LIKELY COLDER. FURTHER EAST
I DON'T THINK DESERT SITES WILL GET MORE THAN A DUSTING AS THE FRONT
PASSES BY.

MODELS STILL SHOWING DIRTY FLOW AROUND THE MASSIVE UPPER LOW SO WITH
CONTINUED COLD ADVECTION...SOME SNOW SHOWERS ARE POSSIBLE THROUGH
FRIDAY AFTERNOON. MUCH COLDER TEMPERATURES IN STORE FOR FRI/SAT WITH
HIGHS 15-20 DEGREES BELOW NORMAL. FOR SUNDAY INTO TUESDAY GFS SHOWS
A PAIR OF UPPER LOWS...ONE OVER SOUTHERN CALIFORNIA AND ONE OVER THE
PAC NORTHWEST...DUMBELLING AROUND AND LIFTING UP OVER ARIZONA AND
NORTHERN NEW MEXICO. FIRST LOW PASSES MONDAY NIGHT BUT LOOKING TOO
FAR NORTH FOR MUCH OF AN IMPACT. SECOND LOW PASSES WEDNESDAY NIGHT
AND IS A BIT FURTHER EAST. WENT AHEAD AND PUT LOW POPS IN FOR THE
LAST DAY OF THE PERIOD.

&&

.AVIATION...VALID 29/12Z-30/12Z.
OVER THE GILA AND THE SOUTHERN SACRAMENTO MOUNTAINS...INCREASING
CIGS AOB BKN/OVC020 1-3SM -SHSN/+SHSN...WITH AREAS OF 1/4SM BLSN SW
WINDS 30-40KTS GUSTS TO 55 KTS. OTHER AREAS...VFR WITH WIDESPREAD
BKN100 BKN200 INCREASING LAYERS TO 320. THROUGHOUT THE MORNING...
INCREASING BKN070 -SHRA AND SFC WINDS INCRG SW30-40 KTS WITH GUSTS
TO 55 KTS. SNOW LEVELS WILL FALL TO AROUND 4000 FEET ALL AREAS BY
02Z...WITH OCNL IFR CONDS SPREADING TO THE DESERT FLOOR.

&&

.FIRE WEATHER...
AN APPROACHING WINTER STORM WILL BRING SHOWERS OF RAIN AND HIGH
ELEVATION SNOW TO MOST OF THE FIRE ZONES TODAY AND TONIGHT. THE
MOUNTAIN SNOW WILL BECOME HEAVY THROUGH TONIGHT AND 5 TO 10 INCHES
ARE EXPECTED IN THOSE AREAS. STRONG WINDS ACCOMPANYING THE SNOW WILL
EXACERBATE THE CONDITIONS WITH POOR VISIBILITIES AND BLOWING AND
DRIFTING SNOW. THESE SAME WINDS WILL ALSO OCCUR OVER THE LOWLANDS
AND COULD CREATE SOME BLOWING DUST AND LOW VISIBILITIES. RAIN
SHOWERS WILL ALSO SPREAD TO THE LOWER ELEVATIONS...ESPECIALLY NORTH
AND WEST OF LAS CRUCES. THESE SHOWERS MAY BRIEFLY BECOME MIXED WITH
SNOW BY EARLY EVENING. COLD AIR WILL ALSO MOVE IN AND HIGH
TEMPERATURES FOR FRIDAY AND SATURDAY WILL RUN 15 TO 20 DEGREES BELOW
NORMAL. DRY WEATHER WITH A SLOW WARMUP WILL MARK SUNDAY INTO THE
FIRST HALF OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 57  32  45  20  44 /  20  20  10   0   0
SIERRA BLANCA TX        59  31  44  16  44 /  10  20  10   0   0
LAS CRUCES              56  27  42  17  42 /  20  20  10   0   0
ALAMOGORDO              57  27  43  16  41 /  40  40  10   0   0
CLOUDCROFT              34  15  25   7  24 /  80  50  20  10   0
TRUTH OR CONSEQUENCES   47  27  42  16  41 /  50  20  10   0   0
SILVER CITY             37  22  33  14  32 /  90  30  20   0   0
DEMING                  51  27  42  16  44 /  30  30  10   0   0
LORDSBURG               45  22  40  15  42 /  80  30  20   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...BLIZZARD WARNING UNTIL MIDNIGHT MST TONIGHT FOR NMZ022.

     BLIZZARD WARNING UNTIL MIDNIGHT MST TONIGHT FOR NMZ025.

     HIGH WIND WARNING FROM 10 AM THIS MORNING TO 8 PM MST THIS
     EVENING FOR NMZ023-024-030>032.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR NMZ030.

TX...HIGH WIND WARNING FROM 10 AM THIS MORNING TO 8 PM MST THIS
     EVENING FOR TXZ055-056.

&&

17 HEFNER
Hazardous weather outlook, Dec 30, 6:11 AM MST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
611 AM MST THU DEC 30 2010

NMZ022>025-030>032-TXZ055-056-311300-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
611 AM MST THU DEC 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH ARE EXPECTED THIS
AFTERNOON AND EARLY EVENING. BLOWING DUST WILL DEVELOP WITH THESE
WINDS AND LOCAL VISIBILITIES OF LESS THAN THREE MILES ARE POSSIBLE.
HEAVY SNOW IN THE MOUNTAINS WILL COMBINE WITH THE STRONG WINDS TO
FORM BLIZZARD CONDITIONS THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SLIGHT CHANCE OF SNOW SHOWERS FRIDAY AS THE LAST OF THE WINTER STORM
MOVES OUT OF THE AREA. NO OTHER HAZARDOUS WEATHER WEATHER EXPECTED
AFTER FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

3 high wind. Local standard time, as filed.

High Wind, Sierra County Lakes Region

When
December 30, 9:00 AM MST to 7:00 PM MST
Where
Sierra County Lakes Region forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
ASOS

The Truth or Consequences(KTCS) ASOS reported a peak wind gust of 75 mph.

High Wind, Tularosa Basin/Southern Desert

When
December 30, 9:00 AM MST to 7:00 PM MST
Where
Tularosa Basin/Southern Desert forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet

A mesonet station located 1 mile west of La Luz, NM reported a peak wind gust of 69 mph. Other wind gusts reported included: 61 mph at High Rolls and 58 mph two miles north of Alamogordo.

High Wind, Southern Desert

When
December 30, 7:00 PM MST
Where
Southern Desert forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet

A peak wind gust of 76 mph was reported at the Dripping Springs RAWS. The National Weather Service Office in Santa Teresa, NM recorded a gust to 59 mph and the Las Cruces Airport(KLRU) reported a gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 271414, 271416, 271415.